Alert archive / Colorado / River Flood Advisories in 2014

River Flood Advisory 3, NWS Denver/Boulder, CO

May 25, 2014Larimer County, Colorado

NWS Denver/Boulder, CO issued this river flood advisory at May 25, 2014, 10:24 AM MDT for Larimer County, Colorado. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
May 25, 2014, 10:24 AM MDT (16:24 UTC)
Expired
May 26, 2014, 4:15 PM MDT
In force
30 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cache La Poudre River (CO) above Fort Collins (FTDC2).

Action stage
6.5 ft
Minor stage
7.5 ft
Moderate stage
9 ft
Major stage
10.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood advisory went out at May 25, 3:38 AM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 25, 3:38 AM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
338 AM MDT SUN MAY 25 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 335 AM MDT SUN MAY 25 2014

A WELL DEFINED UPPER LEVEL LOW WAS OVER SWRN CO EARLY THIS MORNING
AND WILL REMAIN NEARLY STATIONARY THUR THIS AFTN.  BY TONIGHT IT
WILL BEGIN TO MOVE SLOWLY EASTWARD.  AT THE SFC LOW PRES WILL BE
OVER ERN CO AS A WK BNDRY MOVES SOUTH FM SERN WY INTO NERN CO BY
AFTN.

OVERALL THERE ARE THREE POSSIBLE SCENARIOS FOR THIS AFTN INTO THE
EARLY EVENING HOURS.

1. THERE WILL BE A REPEAT OF YESTERDAY AS CONSIDERABLE MID AND HIGH
LVL CLOUD COVER NOW OVER NERN NM AND SERN CO MOVES NNW ACROSS THE
AREA IN SELY MID LVL FLOW.  AS A RESULT THIS WOULD LIMIT HEATING
THIS AFTN AND KEEP THE THREAT FOR STRONGER TSTMS OVER NERN CO AND
POSSIBLY THE FOOTHILLS TO A MINIMUM WHICH WOULD REDUCE THREAT FOR
HEAVY RAINFALL ALTHOUGH AS WE SAY YESTERDAY A FEW STORMS STILL WERE
ABLE TO PRODUCE ONE INCH OF RAIN IN 45 MINUTES OR LESS.

2. THE MID AND HIGH CLOUDS OVER NERN NM AND SERN CO BREAK APART AND
ALLOWING FOR BETTER HEATING THIS AFTN WITH HIGHS RISING INTO THE
LOWER TO MID 70S ALLOWING FOR BETTER INSTABILITY AND THE THREAT OF
STRONGER STORMS WITH HEAVIER RAINFALL.  IF THIS SCENARIO DVLPS IT
APPEARS THE MAIN AREA OF CONCERN WOULD BE IN THE NRN FOOTHILLS AND
AT LOWER ELEVATIONS FM NORTH OF DENVER TO THE WYOMING BORDER WHERE
WEAK BNDRY MOVING SOUTH FM SERN WY ENHANCES LOW LVL MOISTURE
CONVERGENCE.  IN ADDITION WITH ESE MID LVL FLOW IN THE 700-500 MB
LYR THIS COULD ALLOW FOR TRAINING OF CELLS ALONG THE BNDRY.  OVERALL
THIS WOULD BE THE WORSE CASE SCENARIO FOR HEAVY RAINFALL THIS AFTN
INTO THE EARLY EVENING HOURS.

3. THE MIDDLE OF THE ROAD SCENARIO BETWEEN #1 AND #2 WHERE WE SEE A
FEW STRONGER STORMS ALONG THE FRONT RANGE AND FOOTHILLS WHICH
PRODUCE HEAVY RAINFALL IN ISOLATED LOCATIONS BUT NOT A WIDESPREAD
EVENT.

AT THIS POINT ITS REALLY HARD TO SAY WHICH SCENARIO IS FAVORED AS IT
ALL DEPENDS ON HOW MUCH ENOUGH HEATING OCCURS TO ALLOW FOR STRONGER
TSTM DEVELOPMENT.  MEANWHILE AS WE SAW YESTERDAY THERE ALSO COULD BE
SOME ISOLD SVR STORMS WITH MARGINAL LARGE HAIL.

IN THE MTNS WILL SEE SHOWERS AND A FEW TSTMS AS WELL BY MIDDAY WITH
THE SNOW LEVELS ABV 10000 FEET WHERE A FEW INCHES MAY OCCUR.  FOR
TONIGHT MOST PCPN SHOULD GRADUALLY END BEFORE MIDNIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 335 AM MDT SUN MAY 25 2014

MODELS HAVE AND UPPER CLOSED LOW MOVING SLOWLY EASTWARD MONDAY.
BY 12Z TUESDAY MORNING...THE UPPER LOW IS OVER WESTERN OKLAHOMA
WITH UPPER RIDGING MOVING INTO WESTERN COLORADO. THIS UPPER RIDGE
IS OVER THE CWA LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.
THERE IS WEAK DOWNWARD SYNOPTIC SCALE ENERGY PROGGED FOR THE
FORECAST AREA MONDAY INTO TUESDAY EVENING. THE BOUNDARY LAYER FLOW
LOOKS TO BE NORMAL DIURNAL TRENDS MONDAY INTO MONDAY EVENING...
THEN DOWNSLOPING MONDAY OVER NIGHT INTO TUESDAY MONRING. THE REST
OF TUESDAY LOOKS TO BE UPSLOPING WITH NORMAL TRENDS AGAIN TUESDAY
NIGHT. THERE IS STILL PRETTY GOOD MOISTURE PROGGED ON MONDAY...
DRYING OUT A TAD MONDAY NIGHT. TUESDAY IS DRIER AND TUESDAY NIGHT
DRIES A BIT MORE. THE BOUNDARY LAYER DEW POINTS ARE MOSTLY IN THE
40S F FOR THE PLAINS AND FOOTHILLS MONDAY THROUGH TUESDAY NIGHT.
THE PRECIPITABLE WATER VALUES ARE IN THE 0.50 TO 0.90 INCH RANGE
MONDAY THROUGH TUESDAY AFTERNOON...THEN THEY DECREASE A BIT. CAPE
IS PRETTY LIMITED BOTH LATE DAY MONDAY AND LATER DAY TUESDAY...
THEN NO AREAS OF THE CWA ON ANY OF THE MODELS SHOWING VALUES ABOVE
1000 J/KG. THE QPF FIELDS HAVE LIMITED AMOUNTS OF MEASURABLE
PRECIPITATION ON MONDAY...THE MORNING INCLUDED. THERE IS NOTHING
AFTER MONDAY EVENING THROUGH TUESDAY MORNING...WITH A TAD PROGGED
FOR THE SOUTHERN CWA ONLY TUESDAY AFTERNOON AND EVENING. FOR
POPS...WILL GO WITH "CHANCE"S MONDAY AND MONDAY EVENING...THEN
BARELY NOTHING ON TUESDAY AND TUESDAY EVENING. FOR TEMPERATURES
...MONDAY'S HIGHS ARE 1-3 C WARMER THAN TODAY'S. TUESDAY'S HIGHS
WARM UP ANOTHER 2-4 C FROM MONDAY'S. FOR THE LATER DAYS...
WEDNESDAY THROUGH SATURDAY...UPPER RIDGING DOMINATES THE CWA ON
WEDNESDAY AND THURSDAY. IT SLIDES EASTWARD FRIDAY AND SATURDAY...
WITH WEAK SOUTHERLY TO SOUTHWESTERLY FLOW ALOFT. MOISTURE IS NOT
GREAT...BUT INCREASES FRIDAY AND SATURDAY. TEMPERATURES SHOULD BE
ABOVE SEASONAL NORMALS ALL FOUR DAYS.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT
333 AM MDT SUN MAY 25 2014

LATEST RAP SUGGESTS SCT SHOWERS AND STORMS COULD DVLP BY 19Z HOWEVER
IT KEEPS THE STRONGEST ACTIVITY CLOSER TO THE FOOTHILLS ALONG THE WK
BNDRY AS TALKED ABOUT ABOVE.  IF A STRONGER STORM DOES MOVE ACROSS
COULD SEE SOME SMALL HAIL AND HEAVY RAIN WITH BRIEF IFR CONDITIONS
FOR 30 TO 45 MINUTES.  LOOKS LIKE MOST ACTIVITY WILL
GRADUALLY END EARLY THIS EVENING.

WINDS HAVE BECOME DRAINAGE EARLY THIS MORNING BUT SHOULD BECOME
LIGHT ELY BY 18Z. LATEST RAP SHOWS AN OUTFLOW BNDRY FROM
CONVECTION NEAR THE FOOTHILLS MOVING ACROSS BY 21Z WITH A SHIFT TO
THE NW AND THEN MORE NLY BY 00Z. BY MID EVENING WINDS MAY SHIFT TO
MORE WLY AND THEN BACK TO DRAINAGE AFTER 06Z.

&&

.HYDROLOGY...
ISSUED AT 335 AM MDT SUN MAY 25 2014

RIVER ARE BEGINNING TO RISE WITH SOME GETTING CLOSE TO FLOOD STAGE
IN GRAND AND JACKSON COUNTIES.  AT LOWER ELEVATIONS SO FAR MOST
STREAMS ARE BEHAVING THEMSELVES EXCEPT FOR THE CACHE LA POUDRE NEAR
GREELEY WHICH MAY REACH FLOOD STAGE ON MON.

COULD SEE SOME AREAS OF HEAVY RAIN THIS AFTERNOON IN THE NRN
FOOTHILLS AND AT LOWER ELEVATIONS FM BOULDER NORTH TO FORT COLLINS
WITH UP TO ONE INCH IN 45 MINUTES OR LESS.  HOWEVER IF IT LOOKS LIKE
SCENARIO #2 TALKED ABOVE IS TAKING SHAPE THEN HEAVIER RAINFALL RATES
UP TO 2 INCHES COULD OCCUR IN LESS THAN 45 MINUTES WHICH WOULD LEAD
TO SOME FLASH FLOODING WHERE GROUND IS ALREADY SATURATED FROM
PREVIOUS RAIN.

WARMER AND DRIER WEATHER IS FORECAST FOR MID WEEK SO SNOW MELT
WILL GRADUALLY INCREASE AGAIN WITH THE POTENTIAL FOR SOME
RIVERS/STREAMS TO REACH FLOOD STAGE ESPECIALLY OVER THE HIGHER
TERRAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION..RPK
HYDROLOGY...RPK
Hazardous weather outlook, May 25, 4:01 AM MDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
401 AM MDT SUN MAY 25 2014

COZ030>051-261015-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
401 AM MDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS IS EXPECTED
WHICH WILL LINGER INTO THE EARLY EVENING HOURS. A FEW STORMS
IN THE FOOTHILLS AND ALONG THE FRONT RANGE URBAN CORRIDOR FROM
DENVER NORTH TO THE WYOMING BORDER COULD PRODUCE 1 TO 2 INCHES OF
RAIN IN LESS THAN AN HOUR. THIS COULD LEAD TO SOME LOCALIZED FLASH
FLOODING IF THEY OCCUR IN THE BURN SCARS OR OVER AREAS THAT HAVE ALREADY
RECEIVED PREVIOUS HEAVY RAIN THE PAST FEW DAYS.

OTHERWISE...A MAJORITY OF THE STORMS THIS AFTERNOON AND EVENING
WILL PRODUCE RAINFALL AMOUNTS LESS THAN AN INCH.  MEANWHILE...AN
ISOLATED STORM OR TWO COULD BECOME SEVERE WITH HAIL UP TO ONE INCH
IN DIAMETER.

SOME SNOW MAY OCCUR IN THE MOUNTAINS ABOVE 10000 FEET WITH A FEW
INCHES OF ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...WRAP-AROUND MOISTURE FROM THE DEPARTING STORM SYSTEM
WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
FRONT RANGE FOOTHILLS AND I-25 CORRIDOR. DRIER CONDITIONS CAN BE
EXPECTED TUESDAY INTO FRIDAY AS UPPER LEVEL HIGH PRESSURE AND
DRIER AIRMASS MOVE IN. MOISTURE WILL INCREASE AGAIN LATER FRIDAY
AND SATURDAY WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT
RAINFALL REPORTS WILL BE APPRECIATED.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:18 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas, Jefferson3 hr
May 24, 6:25 PM MDTAreal Flood AdvisoryBOUJefferson3 hr
May 24, 6:38 PM MDTTornado WarningBOUJefferson37 min
May 24, 6:57 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
May 24, 6:57 PM MDTTornado WarningBOUJefferson33 min
May 24, 7:39 PM MDTAreal Flood AdvisoryBOUJefferson3 hr
May 24, 8:29 PM MDTAreal Flood AdvisoryBOUBoulder2 hr
May 25, 5:23 AM MDTAreal Flood WarningBOUJackson48 hr
May 25, 9:48 AM MDTAreal Flood AdvisoryBOUGrand, Jackson6 days
May 25, 10:14 AM MDTRiver Flood WarningBOUWeld4 days
May 25, 12:18 PM MDTAreal Flood AdvisoryBOULarimer87 min
May 25, 12:38 PM MDTSpecial Weather StatementBOUJefferson37 min
May 25, 12:50 PM MDTSpecial Weather StatementBOUDouglas40 min
May 25, 12:57 PM MDTSevere Thunderstorm WarningBOUDouglas33 min
May 25, 1:34 PM MDTSevere Thunderstorm WarningBOUDouglas26 min
May 25, 2:03 PM MDTAreal Flood AdvisoryBOULarimer117 min
May 25, 2:19 PM MDTFlash Flood WarningBOULarimer2 hr
May 25, 2:25 PM MDTSpecial Weather StatementBOUDouglas35 min
May 25, 3:07 PM MDTSevere Thunderstorm WarningBOUJefferson38 min
May 25, 3:13 PM MDTSpecial Weather StatementBOUDenver32 min
May 25, 3:21 PM MDTSpecial Weather StatementBOUGilpin24 min
May 25, 4:40 PM MDTSpecial Weather StatementBOUBoulder35 min

Nearby

River Flood Advisories in Colorado, 2014Every river flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.